Do tetracyclines cause teeth staining or affect dental health in children younger than 8 years?
Doxycycline and probably minocycline are suitable for short-term use in children. There is no evidence that either doxycycline or minocycline causes teeth staining in children younger than 8 years when taken for less than 2 weeks. Staining can occur with tetracycline but at doses much higher than typically used.
Self-funded or unfunded
To assemble the evidence, these researchers searched 3 databases, including Cochrane CENTRAL, as well as Google Scholar, dissertation abstracts, and reference lists to identify English-language articles that reported antibiotic exposure before 8 years of age and the effect on teeth, including tooth staining, dental caries, or developmental defects of enamel. Two researchers independently assessed the research for inclusion. One investigator abstracted the research findings, which was checked by a second researcher. Similarly, one person evaluated the research for risk of bias, which was audited by a second researcher. Five studies of 206 children found no relationship between doxycycline use over a short period (< 2 weeks) and teeth staining; 3 of these studies had a low risk of bias. A study of 39 children who received minocycline found no effect on tooth color. Tetracycline, at higher doses than typically used (> 20 mg/kg/day) was associated with teeth staining. Tetracyclines were not associated with changes in dental enamel or the development of dental caries.
Allen F. Shaughnessy, PharmD, MMedEd
Professor of Family Medicine